Wyoming, 2012

High Wind in Wyoming, May 26, 2012

May 26, 2012 · NWS RIW · 3 events in 3 counties and zones

A strong low pressure system that developed over the eastern Great Basin brought strong southerly wind to Sweetwater and Sublette counties. Gusts around 60 mph were recorded at the airports at Rock Springs, Pinedale, and Big Piney.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong low pressure system that developed over the eastern Great Basin brought strong southerly wind to Sweetwater and Sublette counties. Gusts around 60 mph were recorded at the airports at Rock Springs, Pinedale, and Big Piney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 10:46 AM MST, 27 minutes earlier.

Area forecast discussion, May 26, 10:46 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1146 AM MDT SAT MAY 26 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SHOWERS ARE DIMINISHING ACROSS THE AREA EARLY THIS MORNING AS A
LARGE UPPER LEVEL LOW PRESSURE SYSTEM DIGS OVER CENTRAL CALIFORNIA.
LINGERING LOW STRATUS AND AREAS OF FOG CONTINUE EAST OF THE
CONTINENTAL DIVIDE AFTER A WET DAY FRIDAY LEFT SIGNIFICANT LOW LEVEL
MOISTURE.  PERIODS OF LIGHT DRIZZLE WILL BE ASSOCIATED WITH THESE
CLOUDS.

THE PATTERN ACROSS THE WESTERN CONUS REMAINS COMPLEX WITH A SURFACE
LOW POISED TO BRING SIGNIFICANT WARM SOUTHERLY LL FLOW TO SOUTHERN
WYOMING TODAY. THIS WILL BRING STRONG SOUTHERLY WIND TO SWEETWATER
COUNTY BY LATE THIS MORNING.  HAVE ISSUED A HIGH WIND WARNING FOR
EASTERN SWEETWATER COUNTY.  WIND MAY BE BORDERLINE HIGH WIND
CRITERIA IN MOST AREAS BUT IT WILL BE A PURE CROSS WIND ACROSS
INTERSTATE 80 AND WITH INCREASED TRAFFIC DUE TO THE HOLIDAY
WEEKEND...POTENTIAL HAZARDS DO EXIST.  PRESSURE FALLS OVER EASTERN
COLORADO INDICATE THE SURFACE LOW MAY ALREADY BE REDEVELOPING EAST
OF THE MOUNTAINS.  THIS CIRCULATION WILL BRING MOIST...HIGH THETA E
AIR TO ITS NORTH AND INTO EASTERN WYOMING THIS AFTERNOON.  GIVEN THE
COOL TEMPERATURES AND STRATUS THIS MORNING...IT WILL LIKELY BE A
LATE SHOW FOR CONVECTION OVER JOHNSON AND NATRONA COUNTY.  MODELS
DIFFER A BIT ON THE MAGNITUDE OF INSTABILITY BUT CAPE COULD EXCEED
1000 J/KG AND LIFTED INDICES OF -4C SEEM REASONABLE TO EXPECT.  THE
STORM PREDICTION CENTER HAS EASTERN PORTIONS OF THOSE COUNTIES UNDER
A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON.  THE MAIN THREATS
WITH THESE STORMS WOULD BE LARGE HAIL AND POTENTIALLY DAMAGING WIND.

SWITCHING BACK TO WINTER...AS THE SURFACE LOW MOVES NORTHEAST
WRAPAROUND PRECIPITATION WILL OCCUR OVER FAR WESTERN WYOMING.
BEING UNDER THE TROUGH...TEMPERATURES WILL BE COLD ENOUGH TO SUPPORT
SNOW ABOVE 8500 FEET THIS AFTERNOON WITH SNOW LEVELS FALLING THROUGH
THE NIGHT.  HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS AFTERNOON
THROUGH SUNDAY FOR THE NORTHWEST MOUNTAINS.  SNOWFALL OF 6 TO 10
INCHES IS POSSIBLE IN YELLOWSTONE NATIONAL PARK AND THE TETONS WITH
A LITTLE LESS EXPECTED IN THE NORTHERN ABSAROKAS.  HEAVIEST SNOW
WILL FALL THROUGH THE NIGHT IN YELLOWSTONE AND THE ABSAROKAS SNOW
LIGHTER SNOW LINGERING THROUGH THE DAY SUNDAY.  THE TETONS WILL SEE
A MORE EXTENDED PERIOD OF MODERATE SNOW SUNDAY.

A COLD FRONT WILL MOVE THROUGH EARLY SUNDAY BRINGING COOLER
TEMPERATURES TO AREAS EAST OF THE DIVIDE THROUGH MEMORIAL DAY.
SHOWERS FOR MONDAY WILL BE MAINLY CONFINED TO THE MOUNTAINS WITH THE
LOWER ELEVATIONS EAST OF THE DIVIDE ENJOYING DRY CONDITIONS AND
TEMPERATURES IN THE LOW TO MID 60S.

.LONG TERM...TUESDAY THROUGH SATURDAY

A SHORTWAVE TROUGH IS PROGGED BY GLOBAL MODELS TO MOVE ACROSS THE
NORTHERN ROCKIES TUESDAY AND WEDNESDAY. THE ASSOCIATED WEAK COLD FRONT
IS EXPECTED TO MOVE ACROSS THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY.
CONVECTION ASSOCIATED WITH THIS SYSTEM WILL MAINLY AFFECT NORTHERN
PARTS OF THE FORECAST AREA.

GLOBAL MODELS ARE SHOWING FLAT RIDGING OVER THE WEST WITH MORE OF A
NORTHWEST FLOW ACROSS THE FORECAST AREA. THIS NORTHWEST FLOW COULD
ALLOW FOR SOME CONVECTION FROM TIME TO TIME...ESPECIALLY ACROSS
NORTHWEST/NORTHERN MOUNTAINS.

TEMPERATURES ARE EXPECTED TO BE SEASONAL TUESDAY THROUGH THURSDAY...WITH
ABOVE AVERAGE TEMPERATURES EXPECTED FRIDAY AND SATURDAY.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...THE MOUNTAIN LOCATIONS WILL CONTINUE TO SEE
SNOWFALL THROUGH THE DAY...WITH MOUNTAIN PASSES REMAINING OBSCURED
AND POTENTIALLY TURBULENT. THE LOWER ELEVATIONS WILL SEE CONTINUED
OPPORTUNITY FOR RAIN SHOWERS...WITH SOME DEVELOPING THUNDERSTORMS
THIS AFTERNOON. STRONG WIND IS EXPECTED TO CONTINUE ACROSS KRKS
THROUGH THE AFTERNOON...WITH WIND OF 40G50KTS POSSIBLE. STORM ACTIVITY
WILL WEAKEN AFTER 03Z THIS EVENING...THOUGH VCSH WILL REMAIN IN
THE FORECAST THROUGH THE PERIOD.

EAST OF THE DIVIDE...SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN
THIS AFTERNOON ONCE THE LOWER CLOUD COVER MOVES OUT OF THE AREA.
SOME STRONGER THUNDERSTORMS MAY OCCUR OVER NATRONA AND JOHNSON
COUNTIES AFTER 21Z TODAY...BRINGING TURBULENCE ACROSS THE AREA
ALONG WITH BRIEF PERIODS OF MVFR TO IFR CONDITIONS DUE TO HEAVY
RAIN AND POTENTIALLY LARGE HAIL. AREAS OF STRONG WIND WILL ALSO
ACCOMPANY THUNDERSTORM ACTIVITY THIS AFTERNOON. STORM ACTIVITY
WILL WEAKEN BETWEEN 02Z AND 04Z THIS EVENING. VCSH NOTED AT SOME
AIRPORTS THROUGH THE OVERNIGHT HOURS...MAINLY KLND...KCOD...AND
KWRL.

&&

.FIRE WEATHER...

WET CONDITIONS OVER THE NORTHERN TWO THIRDS OF WYOMING HAVE REDUCED
THE FIRE WEATHER THREAT.  MOUNTAIN SNOW AND VALLEY SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY WITH SOME STORMS BEING STRONG IN
THE EASTERN ZONES.  THE ONLY AREA WITH AN ENHANCED FIRE WEATHER
THREAT IS ACROSS SWEETWATER COUNTY WHERE WARMER TEMPERATURES AND
STRONG SOUTHERLY WIND WILL DEVELOP TODAY.  HUMIDITY IS EXPECTED TO
BE WELL ABOVE CRITICAL LEVELS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY WYZ001-002-012.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING WYZ030.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...BERC
Hazardous weather outlook, May 26, 2:17 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MDT SAT MAY 26 2012

WYZ001>020-022>030-271200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
317 AM MDT SAT MAY 26 2012

...WINTER WEATHER ADVISORY FOR THE NORTHWEST MOUNTAINS THIS
AFTERNOON THROUGH SUNDAY...

...HIGH WIND WARNING IN EFFECT FOR EASTERN SWEETWATER
COUNTY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WIND EXPECTED IN EASTERN SWEETWATER COUNTY
FROM LATE MORNING THROUGH THE EVENING HOURS.

SCATTERED...POTENTIALLY STRONG THUNDERSTORMS...ARE POSSIBLE LATE
THIS AFTERNOON ACROSS EASTERN JOHNSON AND NATRONA COUNTIES.  THE
GREATEST HAZARDS WITH THESE STORMS...WILL BE LARGE HAIL AND
POTENTIALLY DAMAGING STRAIGHT LINE WIND.

SIGNIFICANT SNOW IS EXPECTED ACROSS THE MOUNTAINS OF NORTHWEST
WYOMING. SIX TO TEN INCHES OF NEW SNOW IS EXPECTED FROM THIS
AFTERNOON THROUGH EARLY SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SNOW WILL CONTINUE OVER THE NORTHWEST MOUNTAINS
WITH THE GREATEST SNOW THROUGH THE DAY IN THE TETONS.

ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION AND ANY
LARGE HAIL OR WIND DAMAGE.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 26, 10:32 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1132 AM MDT SAT MAY 26 2012

WYZ011-020-261900-
NATRONA COUNTY LOWER ELEVATIONS-SOUTHEAST JOHNSON COUNTY-
1132 AM MDT SAT MAY 26 2012

AREAS OF FOG WILL CONTINUE IN PARTS OF NATRONA AND SOUTHERN JOHNSON
COUNTIES THIS MORNING. VISIBILITY WILL BE REDUCED TO UNDER ONE
MILE...WITH SOME PLACES SEEING VISIBILITY AS LOW AS ONE QUARTER MILE.
MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS DUE
TO THE FOG.

TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Sweetwater County

When
May 26, 11:13 AM MST
Where
East Sweetwater County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Upper Green River Basin Foothills

When
May 26, 12:15 PM MST
Where
Upper Green River Basin Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

High Wind, Upper Green River Basin

When
May 26, 2:06 PM MST to 3:27 PM MST
Where
Upper Green River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380556, 380559, 380561.